Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Hastings, NE

May 24, 2004Clay County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2004, 2:55 PM CDT for Clay County, Nebraska. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2004, 2:55 PM CDT (19:55 UTC)
Expired
May 24, 2004, 4:00 PM CDT
In force
65 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Clay County, NE

The radar

The Grand Island radar (KUEX), 36 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:55 PM CDTHAIL 13 E Fairfield, NEEMERGENCY MANAGER REPORTED HAIL AT INTERSECTION OF HIGHWAY 14 AND HIGHWAY 74.
May 24, 2:55 PM CDTHAIL 13 E Fairfield, NEEMERGENCY MANAGER REPORTED HAIL AT INTERSECTION OF HIGHWAY 14 AND HIGHWAY 74.
May 24, 2:59 PM CDTHAIL 0.754 N Clay Center, NE
May 24, 2:59 PM CDTHAIL 0.754 N Clay Center, NE
May 24, 3:00 PM CDTFUNNEL CLOUD4 Sw Clay Center, NE
May 24, 3:00 PM CDTFUNNEL CLOUD4 Sw Clay Center, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:30 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS53 KGID 241955
SVRGID
NEC035-242100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 400 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLAY CENTER...OR ABOUT 17 MILES EAST OF
  HASTINGS...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARVARD AROUND 300 PM CDT...
  ONG AROUND 310 PM CDT...
  SARONVILLE AROUND 320 PM CDT...
  SUTTON AROUND 330 PM CDT...

A SECOND STORM WAS LOCATED JUST TO THE SOUTHWEST OF FAIRFIELD AND WAS
ALSO MOVING NORTHEAST AT 15 MPH. THIS STORM MAY ALSO PRODUCE QUARTER 
SIZE HAIL.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4052 9824 4035 9826 4035 9784 4069 9783
          4069 9823

$$

EWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:55 AM CDT, 3 hours earlier.

Area forecast discussion, May 24, 11:55 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT MON MAY 24 2004

.DISCUSSION...HAVE UPDATED ZONES TO INCREASE CHANCE OF THUNDERSTORMS
AND CHANGE WORDING FOR SEVERE. OTHERWISE FEW OTHER CHANGES.

.PREV DISCUSSION...WEATHER PATTERN REMAINING ACTIVE ACROSS THE
CENTRAL PLAINS FOR TODAY AS A COLD FRONT CURRENTLY OVER WY AND
WESTERN SD WILL PUSH ACROSS THE AREA.  THIS IS A RESULT OF A STRONG
WAVE...SEEN ON WATER VAPOR IMAGERY ALREADY EXITING THE CENTRAL
ROCKIES...MOVING THROUGH THE REGION.  LATEST SAT IMAGERY ALSO
REVEALS A STRATUS DECK MOVING SOUTH INTO AREA AT TIME WITH THE 06Z
ETA INDICATING THIS CLOUD COVER MAY REMAIN AROUND AREA THROUGH THE
MORNING HOURS MAINLY NORTH OF INTERSTATE 80.  THIS LOOKS TO SETUP A
DECENT TEMPERATURE GRADIENT FROM NORTH TO SOUTH ACROSS CWA WITH
HIGHS RANGING FROM THE MID 70S NEAR ORD TO NEAR 90 AROUND OSBORNE.
HOWEVER...MAIN PROBLEM FOR THE DAY IS CONVECTIVE POTENTIAL AS RAPID
MOISTURE RETURN IN COMBINATION WITH AFOREMENTIONED COLD
FRONT/DRYLINE SETS THE STAGE FOR ANOTHER ROUND OF SEVERE WEATHER.
BIGGEST QUESTION WITH THIS EVENT IS CONVECTIVE INITIATION TIME AS
THIS WILL DETERMINE WESTWARD EXTENT OF THUNDERSTORMS.  BEST GUESS AT
THIS POINT IS THAT CONVECTION WILL LIKELY DEVELOP ALONG AND EAST OF
HIGHWAY 281 BY EARLY AFTERNOON.  INSTABILITY LOOKS DECENT AS WELL AS
SHEAR SO WILL PLAY UP EVENT IN HWO.

FRONT THEN CLEARS AREA BY EARLY TO MID EVENING WITH PRECIP CHANCE
DIMINISHING QUICKLY BY MIDNIGHT.  HOWEVER...AS NEXT WAVE KICKS OUT
OF THE ROCKIES AND LLJ STRENGTHENS SOME ELEVATED CONVECTION LOOKS
POSSIBLE OVER NORTH CENTRAL KANSAS AFTER MIDNIGHT.

COLD FRONT THEN REMAINS WELL SOUTH OF AREA ON TUESDAY AS 100-110 KT
UPPER JET MOVES INTO THE REGION.  LEFT EXIT REGION OF UPPER JET MAY
PRODUCE ENOUGH LIFT TO BRING SOME ELEVATED ISOLATED SHOWERS AND
THUNDERSTORMS NEAR THE ORD TO CENTRAL CITY AREAS DURING THE MORNING
AND EARLY AFTERNOON HOURS DESPITE MUCH COOLER AIR AT THE SURFACE.
SPEAKING OF COOLER AIR WILL AIM HIGHS INTO THE MID 60S NORTH TO THE
LOW 70S SOUTH.

WEDNESDAY LOOKS QUIET AS SURFACE HIGH RIDGES ACROSS THE AREA AND
COLD FRONT OVER THE SOUTHERN PLAINS KEEPS DEEPER MOISTURE OUT OF THE
REGION.  HIGHS SHOULD REBOUND INTO THE MID 70S TO NEAR 80.

BEYOND THURSDAY PREVIOUS FORECAST STILL LOOKS ON TRACK AND MADE ONLY
MINOR CHANGES.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE
FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

JCB/AWJ
Hazardous weather outlook, May 24, 12:18 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1218 PM CDT MON MAY 24 2004

NEZ040-041-047>049-062>064-075>077-085>087-251200-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-
NUCKOLLS-POLK-THAYER-WEBSTER-YORK-
1218 PM CDT MON MAY 24 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER AFTER NOON THROUGH
EARLY EVENING ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS. THE HIGHEST SEVERE WEATHER
POTENTIAL WILL EXIST EAST OF HIGHWAY 14 DURING THE EARLY TO MID
AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS
AFTERNOON. HAIL UP TO GOLFBALLS AND DAMAGING WINDS TO 70 MPH ARE
LIKELY WITH THESE STORMS. TORNADOES ARE POSSIBLE MOSTLY EAST OF
HIGHWAY 14.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR
THE KANSAS...NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT
OF THESE STORMS AT THIS TIME.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS
ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE
THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE
MONITORED AND REFINED THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY EARLY THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14.

KSZ005>007-017>019-NEZ039-046-060-061-072>074-082>084-251200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL-
OSBORNE-PHELPS-PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY-
1218 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER AFTER NOON THROUGH
EARLY EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.
THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. LARGE HAIL
AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR
THE KANSAS...NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT
OF THESE STORMS AT THIS TIME.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS
ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE
THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE
MONITORED AND REFINED THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY EARLY THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 183.

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:07 PM CDTTornado WarningGIDNuckolls38 min
May 24, 3:10 PM CDTTornado WarningGIDClay50 min
May 24, 3:16 PM CDTTornado WarningGIDFillmore, Thayer59 min
May 24, 3:24 PM CDTSevere Thunderstorm WarningGIDYork66 min
May 24, 3:42 PM CDTTornado WarningGIDNuckolls48 min
May 24, 4:13 PM CDTTornado WarningGIDThayer32 min
May 24, 4:45 PM CDTTornado WarningGIDThayer30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.